Texas, 2010

Hail in Texas, July 4, 2010

July 4, 2010 · NWS AMA · 1 event in 1 county or zone

Severe thunderstorms produced hail across the northwest Texas Panhandle during the evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced hail across the northwest Texas Panhandle during the evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 5:14 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 4, 5:14 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT SUN JUL 4 2010

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE MORE LIKELY AT THE DHT AND GUY TAF
SITES THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES BY. HAVE PUT
IN SOME TEMPO GROUPS AT DHT AND GUY TO COVER THE CHANCE OF
THUNDERSTORMS AT THESE SITES. LOW CLOUDS ARE AGAIN EXPECTED AT ALL
TAF SITES OVERNIGHT. THE LOW CLOUDS WILL THEN SLOWLY LIFT THROUGH THE
MORNING HOURS. A COLD FRONT WILL ALSO MOVE THROUGH THE TAF SITES
DURING THE MORNING HOURS. WINDS WILL GO NORTHEAST INITIALLY BEHIND
THE FRONT...BUT THEN SHOULD VEER AROUND TO THE EAST BY LATE IN THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 538 PM CDT SUN JUL 4 2010/

UPDATE...
THUNDERSTORMS CONTINUE TO INCREASE ACROSS THE WESTERN TX/OK
PANHANDLES EARLY THIS EVENING AS STRONG DAYTIME HEATING INTERACTS
WITH A MOIST AND UNSTABLE AIR MASS. LIFT FROM AN UPPER TROUGH ACROSS
THE FOUR CORNERS REGION SHOULD RESULT IN STORMS INCREASING IN
COVERAGE ACROSS THE AREA. MAIN REASON FOR EVENING UPDATE WAS TO
INCREASE POPS ACROSS THE AREA AND TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 443 INTO THE ZFP. REMAINDER OF THE FORECAST WAS LEFT
UNCHANGED.

CLK

PREV DISCUSSION... /ISSUED 357 PM CDT SUN JUL 4 2010/

DISCUSSION...
IMMEDIATE CONCERN LATE TODAY AND THIS EVENING IS THE HEATING IN THE
WEST AND THE ABUNDANT MOISTURE LINGERING IN OUR WESTERN AREAS. THIS
WILL NEED TO BE WATCHED CLOSELY THROUGH THE EVENING. RADAR AND
SATELLITE SHOWS A BOUNDARY LURKING IN THE NORTHWEST THAT COULD SET UP
SOME INITIATION.

DRY AIR CONTINUES TO EDGE ITS WAY TOWARD OUR WEST AND MAY BE A FACTOR
FOR PRECIPITATION CHANCES MONDAY. WE REDUCED POPS IN THE WESTERN
THIRD OF THE AREA FOR MONDAY. THE COMPLICATING ISSUE WILL BE THE WEAK
FRONTAL BOUNDARY THAT WILL SAG INTO THE PANHANDLES DURING THE DAY
BUT WILL NOT MAKE IT ALL THE WAY THROUGH THE AREA. THIS WILL ALSO
MAKE TEMPERATURES RATHER TRICKY FOR THE NEXT SHIFTS. A SHORT WAVE
WILL BRUSH BY TO THE NORTH AND MAY GIVE THE FRONTAL BOUNDARY A PUSH
BUT WILL WASTE NO TIME MOVING ON EASTWARD.

THE NEXT FEATURE WILL BE ANOTHER SHORT WAVE IN THE NORTHERN STREAM
WILL BRING SOME COOLER AIR SOUTHWARD LATE WEDNESDAY AND THURSDAY.
UPSLOPE FLOW WILL SET IN AND BRING SLIGHT CHANCES FOR SHOWERS ALONG
WITH CLOUDY CONDITIONS.

A SHORT BREAK IN THE PRECIPITATION IS DUE AT THE END OF THE
WEEK...BUT ANOTHER DISTURBANCE WILL SWING SOUTHEASTWARD AND COULD
INCREASE RAIN CHANCES ONCE AGAIN OVER THE WEEKEND AND INTO THE START
OF OF NEXT WEEK. FOR NOW...WILL KEEP CHANCES BELOW MENTIONABLE BUT IT
WILL HAVE TO BE MONITORED.

WYNNE

FIRE WEATHER...
NO SIGNIFICANT FIRE WEATHER CONCERNS ARE EXPECTED THROUGH THE WEEK.
RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT.

WYNNE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/05
Hazardous weather outlook, Jul 4, 4:17 PM CST, 3 hours 51 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
517 PM CDT SUN JUL 4 2010

OKZ001>003-TXZ001>020-050500-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
517 PM CDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN
AND CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS
PANHANDLE UNTIL MIDNIGHT...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH
TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

HEAVY RAIN WILL ALSO BE POSSIBLE WHICH COULD LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES MONDAY THROUGH THURSDAY NIGHT. ALTHOUGH THE PROBABILITY
FOR SEVERE THUNDERSTORMS IS LOW...HEAVY RAIN WHICH COULD LEAD TO
LOCALIZED FLOODING MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY IN ISOLATED AREAS THROUGH
TONIGHT.

GOEHRING

In the hours before

Special weather statement, Jul 4, 5:34 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT SUN JUL 4 2010

TXZ011-016-050000-
OLDHAM TX-DEAF SMITH TX-
634 PM CDT SUN JUL 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR DEAF SMITH AND OLDHAM
COUNTIES.

AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM OVER GLENRIO...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Jul 4, 5:59 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
659 PM CDT SUN JUL 4 2010

TXZ001-002-006-007-050030-
DALLAM TX-SHERMAN TX-HARTLEY TX-MOORE TX-
659 PM CDT SUN JUL 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR MOORE...HARTLEY...
SHERMAN AND DALLAM COUNTIES.

AT 655 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CACTUS...MOVING NORTH AT
10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

LG
Special weather statement, Jul 4, 6:08 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT SUN JUL 4 2010

TXZ011-016-050045-
OLDHAM TX-DEAF SMITH TX-
708 PM CDT SUN JUL 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR DEAF SMITH AND OLDHAM
COUNTIES.

AT 704 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM OVER GLENRIO...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

LG
Special weather statement, Jul 4, 6:55 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
755 PM CDT SUN JUL 4 2010

TXZ011-016-050130-
OLDHAM TX-DEAF SMITH TX-
755 PM CDT SUN JUL 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR DEAF SMITH AND OLDHAM
COUNTIES.

AT 750 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 5 MILES EAST OF GLENRIO...MOVING EAST AT 5 MPH
ALONG INTERSTATE 40.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN NEAR AND JUST
EAST OF GLENRIO. THIS HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS.

AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

LG
Special weather statement, Jul 4, 7:14 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
814 PM CDT SUN JUL 4 2010

TXZ001-002-006-007-050145-
DALLAM TX-SHERMAN TX-HARTLEY TX-MOORE TX-
814 PM CDT SUN JUL 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR MOORE...HARTLEY...
SHERMAN AND DALLAM COUNTIES.

AT 812 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF DALHART...MOVING NORTH AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

LG
Local storm report, Jul 4, 8:08 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
908 PM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             6 NNE HARTLEY           35.97N 102.35W
07/04/2010  E1.00 INCH       HARTLEY            TX   PUBLIC

&&

EVENT NUMBER AMA1000772

NUTTALL

The radar

The Amarillo radar (KAMA), 100 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hartley

When
July 4, 8:08 PM CST to 8:10 PM CST
Where
Hartley County, 6.82 mi NNE of Hartley
Measured
1 in hail
Reported by
Public
Coordinates
35.970, -102.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249239.